FDA Talk Paper
November 24, 1998
FDA adds more cautions to Viagra labelling
In revised product labeling for Viagra (sildenafil), the U.S. FDA and Pfizer Inc. are advising doctors about postmarketing reports of serious adverse events. The new information augments the original drug labeling which warned against the concomitant use of Viagra and nitrates. The FDA typically requires manufacturers to update their labeling with such information, even though in this case, postmarketing reports involving Viagra constitute only a small fraction of the more than six million prescriptions written for the drug.
The labeling notes that it is not possible at present to determine whether the cardiovascular events are directly related to Viagra, to sexual activity, to the patient's underlying disease, or to a combination of these factors.
Information added to the labeling includes:
*Prolonged erections or priapism: The labeling now includes a warning about the rare occurrence of painful, prolonged erections. This is a serious condition that requires immediate medical attention. The labeling advises patients to seek prompt medical attention if their erection last longer than four hours.
A USRF study conducted independently of Pfizer-sponsored trials, "Treatment of Erectile Dysfunction with Sildenafil", has been web-posted in full text and graphics in advance of the January print-publication date, January, 1999 -- at http://www-east.elsevier.com/url/.